Fatal Hyperphosphatemia After a Single Phosphate Enema in Ogilvie Syndrome

Read full text
Authors: Isabel Monteiro, Susana Viana, Natália Pires, Liliana P.T. Carneiro
Cited by: 1
References: 7

Abstract

Phosphate-containing enemas are commonly used for constipation and fecal impaction but may cause severe electrolyte disturbances when retained, particularly in patients with impaired intestinal motility. We report a fatal case of extreme hyperphosphatemia after a single phosphate enema in a 75-year-old woman with acute colonic pseudo-obstruction (Ogilvie syndrome). Despite normal baseline renal function, the patient rapidly developed profound metabolic derangements, including marked hyperphosphatemia, severe hypocalcemia, hypernatremia, hyperkalemia, and metabolic acidosis, leading to distributive shock and multiorgan failure. This case highlights the heightened risk of phosphate absorption in pseudo-obstruction, where colonic dilation and potential mucosal ischemia may markedly increase epithelial permeability. Clinicians should avoid phosphate-containing enemas in elderly or high-risk patients with impaired intestinal motility and prioritize safer decompression strategies.

Fields of Study & Subjects

Intestinal Malrotation and Obstruction Disorders Esophageal and GI Pathology Parathyroid Disorders and Treatments

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e101583–e101583
Publication date
15 January 2026
Language
EN